The most common side effects of Botox are mild, temporary redness, swelling, or bruising at the injection site. However, there have been reports of serious adverse events such as botulism, generalized paralysis, dysphagia, respiratory depression, and even death associated with the use of botulinum toxin. But is it possible for botulinum toxin to cause a complication such as cardiorespiratory failure and death? In my opinion, death by injection of botulinum toxin due to aesthetic treatment is highly unlikely. Recently, a case report documented the first death associated with a mixture of Botox and lidocaine given to a woman from chronic neck and back pain.
Singaporean media have reported that this young woman underwent Botox injections before her death. However, until post-mortem findings and investigations are completed, speculation about the cause of death would create unnecessary fear. Logically, for botulinum toxin to cause a complication such as cardiorespiratory failure and death, a lethal dose must be administered. Pharmacovigilance data and case reports suggest that botulinum toxin may be associated with serious adverse events such as botulism, generalized paralysis, dysphagia, respiratory depression, and even death.
It is unclear whether the Botox injections led to the death of this lady, as investigations and post-mortem reports yielded nothing conclusive. In conclusion, based on medical records, autopsy and laboratory findings it was determined that the cause of death was anaphylaxis to the mixture of Botox and lidocaine. I disagree that it was botulinum toxin that led to his death. Therefore, it is important to be aware of the potential risks associated with Botox injections but also to remember that these risks are very rare.